On the regularity of edges in image segmentation. (English) Zbl 0883.49004

The paper is concerned with the regularity of minimizers \((u,K)\) of the Mumford-Shah functional \[ J(u,K)=\int_{\Omega\setminus K}|\nabla u|^2+ \int_{\Omega\setminus K}(u-g)^2+ {\mathcal H}^1(K) \] (with \(\Omega\subset{\mathbb{R}}^2\) open and bounded, \(g\in L^\infty(\Omega)\)) where \(u\in C^1(\Omega\setminus K)\) and \(K\subset\Omega\) is relatively closed. The main result is very close to the original Mumford-Shah conjecture: the \(C^{1,1}\) regularity of any optimal set \(K\) out of a locally finite number of points. However, this is proved under the a priori assumption that \(K\) has finitely many connected components. This assumption is used to show that, at least locally, the ratio \[ {1\over\rho}\int_{B_\rho(x)}|\nabla u|^2 dx \] is nondecreasing in \(\rho\), and this leads through blow-up arguments to a classification of the singularities of \(K\). One of the main ingredients of the proof is also the introduction of a weak notion of local minimality (in which competitors essentially do not decrease the number of connected components of \(\Omega\setminus K\)) which is stable under blow-up limits. Without any topological assumption on \(K\) the author also proves that the singular set of \(K\) is \({\mathcal H}^1\)-negligible. A similar result has been obtained independently by G. David [SIAM J. Appl. Math. 56, No. 3, 783-888 (1996; Zbl 0870.49020)], and in any dimension by L. Ambrosio, N. Fusco and D. Pallara [Ann. Sc. Norm. Super. Pisa, Cl. Sci., IV. Ser. 24, No. 1, 1-38, 39-62 (1997)].
Reviewer: L.Ambrosio (Pavia)


49J10 Existence theories for free problems in two or more independent variables
68U10 Computing methodologies for image processing
49Q20 Variational problems in a geometric measure-theoretic setting
49N60 Regularity of solutions in optimal control


Zbl 0870.49020
Full Text: DOI Numdam EuDML


[1] Alt, H. W.; Caffarelli, L. A.; Friedman, A., Variational problems with two Phases and their free boundary, Trans. Am. Math. Soc., Vol. 282, 431-461 (1984) · Zbl 0844.35137
[2] Ambrosio, L., Existence theory for a new class of variational problems, Arch. Rat. Mech. Anal., Vol. 111, 291-322 (1990) · Zbl 0711.49064
[5] Congedo, G.; Tamanini, I., On the existence of solutions to a problem in multidimensional segmentation, Ann. Inst. Henri Poincaré, Vol. 8, 2, 175-195 (1991) · Zbl 0729.49003
[6] Dal Maso, G.; Morel, J.-M.; Solimini, S., A variational method in image segmentation: existence and approximation results, Acta Matematica, Vol. 168, 89-151 (1992) · Zbl 0772.49006
[9] Dibos, F., Uniform rectifiability of image segmentations obtained by a variational method, J. Math. Pures and Appl., Vol. 73, 389-412 (1994) · Zbl 0860.49030
[11] De Giorgi, E.; Carriero, M.; Leaci, A., Existence theorem for a minimum problem with free discontinuity set, Arch. Rat. Mech. Anal., Vol. 108, 195-218 (1989) · Zbl 0682.49002
[12] Evans, L.; Gariepy, R., Measure theory and fine properties of functions (1992), CRC Press: CRC Press London · Zbl 0804.28001
[13] Falconer, K. J., The geometry of fractal sets (1985), Cambridge University Press · Zbl 0587.28004
[14] Federer, H., Geometric measure theory (1969), Springer-Verlag · Zbl 0176.00801
[16] Massari, U.; Tamanini, I., Regularity properties of optimal segmentations, Journ. reine angew. Math., Vol. 420, 61-84 (1991) · Zbl 0729.49004
[17] Morel, J.-M.; Solimini, S., Variational methods in Image Segmentation (1994), Birkhauser · Zbl 0827.68111
[18] Morrey, C. B., Multiple integrals in the calculus of variations (1966), Springer-Verlag · Zbl 0142.38701
[19] Mumford, D.; Shah, J., Optimal approximations by piece wise smooth functions and associated variational problems, Comm. on Pure and Appl. Math., Vol. XLII, \(n^o 4 (1989)\) · Zbl 0691.49036
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.